Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Seizure Med

My son has not been well for seveal weeks now and the doctor feels he has Erythema Nodosum.  The doc believes it may be a reaction to his seizure med, valproic acid.  My son has been on Valproic acid for 9 years now.. Is it possible it is from the valproic?  Also has low platelets and has suffered from it for a long while, can this be from the med.?  
2 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.

Without the ability to review your son's history and examine him I can not comment on whether or not he has erythema nodosum or whether his skin changes or low platelets are caused by valproic acid. However, I will try to provide you with some useful general information.

The symptoms of erythema nodosum are severe pain usually in the shins with a specific discolored appearance to the skin. Valproic acid can cause erythema nodosum though this is not common, occurring in a very small minority of patients. Other causes of erythema nodosum include other medications such as sulfa drugs (like the antibiotic bactrim and certain hormones), viral or bacterial infections, a condition called sarcoidosis, certain autoimmune/rheumatologic causes, and in many cases idiopathic, simply meaning no known cause. Erythema nodosum is painful but often resolves without permanent consequences with resolution of concurent viral/bacterial illness, discontinuation of the offending agent if there is one or if there is not one, with time, elevation, cool compresses, and treatment such as anti-inflammatories.

Valproic acid can cause low platelets (what is medically termed thrombocytopenia). Valproic acid can also cause platelet dysfunction, leading to easy bruisability etc. A mildly low platelet count is not necessarily an indication to stop valproic acid, however, close monitoring is required. The higher the dose of valproic acid in the blood, the more likely platelets will be low, though it can affect platelets at any level.

I recommend continued follow-up with your son's doctor, with evaluation by a pediatric epileptologist if necessary.

Thank you for using the forum, I hope you find this information useful good luck.
Avatar universal
A related discussion, Seizure-Tuberous Sclerosis was started.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease